caret icon Back to all discussions

How to Deal with Prednisone Side Effects?

Hi everyone, I've been diagnosed with lupus for 8 months now. At first, no one warned me about the side effects either related to lupus or its medicines. Besides the flares, the pain, and so on ....., I am so depressed because of the amount of weight I have gained in a small period of time, specifically the moon face thing. I started hating myself and feel like I am losing control over my life. Has anyone suffered from similar issues?
Can anyone give me advice about what to do or how I can lose weight while on prednisone?

  1. I also have side effects with prednisone. It makes me gain weight, but it helps my swelling. I take 20mg a day

    1. Sorry you have to go through this. The only thing that helped me with the weight while on prednisone was to change my eating habits. I had to stop eating junk and snack on better foods. Prednisone does put weight on you and it takes some time to get that mass off. It's doable though. I just ate better and continued to move my body more. Maybe speak with your doctor about seeing a dietician to help with keeping extra weight to be put on. I hope you get some answers. ~Racquel~ lupus.net team member


      1. this is such a tough issue, and you're not alone. Many people in this community have has to use steroids for long periods of times and experienced the same weight gain and frustration as you - unfortunately, it's a very common side effect.


        One of the first things to consider would be other lupus treatments so that you can decrease your need for steroids. Has your doctor offered other treatments? Our team wrote an article about the difficulties of stopping prednisone: https://lupus.net/clinical/stop-prednisone



        Our advocate wrote a piece about finding ways to look her best despite the things lupus and our meds throw at us: https://lupus.net/living/makeup-tips



        also wrote an article about how harsh these meds can be and how hard it is to cope with them: https://lupus.net/living/illness-treatment


        I hope these articles can offer you support and encouragement in knowing you're not alone in theses struggles, and also perhaps help you decide on what your next steps might be. We are wishing you the best. -Ava, lupus.net team

        1. , I'm sorry to hear that. I'm going through the same thing; I had an emergency steroid infusion in June and gained 40 pounds in 5 months. The weight gain and moon face can really be tough on our self-esteem and confidence. I try to remind myself that I've survived all that life has thrown at me and that the extra weight is no different than a scar from a surgery or injury. While the weight can take a while to lose, the moon face goes away fairly quickly after you taper off prednisone. The first time I had a moon face, I genuinely believed my face would have stretch marks when it returned to its normal size. Thank goodness that's not the case! -Meghan, Lupus.net Team Member

          or create an account to reply.